Format

Send to

Choose Destination
J Neurol. 1997 Feb;244(2):101-4.

Cerebral hyperperfusion injury after percutaneous transluminal angioplasty of extracranial arteries.

Author information

1
Department of Neurology, University of Hamburg, University Hospital Hamburg-Eppendorf, Germany.

Abstract

Cerebral hyperperfusion syndrome after carotid endarterectomy (CEA) is a rare but well-known phenomenon. Percutaneous transluminal angioplasty (PTA) is being widely evaluated for treatment of selected stenoses of the extracranial arteries. Its benefits and risks still need to be established. Hyperperfusion injury (HI) after PTA of cerebral arteries has not been reported. We describe two patients with severe HI, one with a small putaminal haemorrhage and the other with diffuse basal subarachnoid haemorrhage. In both cases, a typical clinical hyperperfusion syndrome with headache, confusion, vomiting and seizures occurred. Patient 1 underwent PTA of the left carotid artery, both subclavian arteries and proximal vertebral arteries, patient 2 had carotid angioplasty only. Transcranial Doppler ultrasound displayed markedly elevated blood-flow velocities. HI may occur after PTA of extracranial arteries. The pathogenesis might be similar to reperfusion injury after CEA. Our findings suggest that: (1) HI may occur after PTA; (2) patients should be monitored after PTA for HI; (3) further risk factors for HI need to be identified.

PMID:
9120491
DOI:
10.1007/s004150050057
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center